Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 54, NWS La Crosse, WI

June 30, 2018Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 30, 2018, 3:46 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 3:46 PM CDT (20:46 UTC)
Expired
Jun 30, 2018, 4:45 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2197 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS53 KARX 302046
SVRARX
WIC011-121-302145-
/O.NEW.KARX.SV.W.0054.180630T2046Z-180630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
346 PM CDT SAT JUN 30 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Buffalo County in west central Wisconsin...
  Trempealeau County in west central Wisconsin...

* Until 445 PM CDT.

* At 346 PM CDT, severe thunderstorms were located along a line
  extending from near Independence to Fountain City, moving east at
  25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Independence around 350 PM CDT.
  Whitehall around 405 PM CDT.
  Arcadia around 420 PM CDT.
  Osseo around 425 PM CDT.
  Blair around 445 PM CDT.

Other locations impacted by these severe thunderstorms include Dodge,
Ettrick, Waumandee, Pigeon Falls and Montana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4418 9115 4409 9167 4410 9171 4413 9173
      4416 9180 4418 9184 4419 9184 4440 9167
      4459 9117
TIME...MOT...LOC 2046Z 254DEG 22KT 4438 9147 4412 9172 

HAIL...0.75IN
WIND...60MPH
 
$$

Baumgardt
3 follow-up statements
705 
WWUS53 KARX 302105
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
405 PM CDT SAT JUN 30 2018

WIC011-121-302145-
/O.CON.KARX.SV.W.0054.000000T0000Z-180630T2145Z/
Buffalo WI-Trempealeau WI-
405 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN BUFFALO AND TREMPEALEAU COUNTIES...

At 403 PM CDT, severe thunderstorms were located along a line
extending from near Independence to near Fountain City, moving east
at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Whitehall and Independence around 410 PM CDT.
  Blair around 420 PM CDT.
  Osseo around 435 PM CDT.

No severe reports have been received so far with these storms. 

Other locations impacted by these severe thunderstorms include 
Dodge, Ettrick, Pigeon Falls, Chimney Rock and Highway 95 And County 
D.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4418 9115 4409 9167 4410 9171 4413 9173
      4416 9180 4417 9182 4424 9176 4441 9156
      4459 9117
TIME...MOT...LOC 2103Z 253DEG 17KT 4440 9138 4414 9163 

HAIL...0.75IN
WIND...60MPH
 
$$

Baumgardt
186 
WWUS53 KARX 302117
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
417 PM CDT SAT JUN 30 2018

WIC011-121-302145-
/O.CON.KARX.SV.W.0054.000000T0000Z-180630T2145Z/
Buffalo WI-Trempealeau WI-
417 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN BUFFALO AND CENTRAL TREMPEALEAU COUNTIES...

At 416 PM CDT, severe thunderstorms were located along a line
extending from near Whitehall to 6 miles east of Fountain City,
moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Whitehall and Independence around 420 PM CDT.
  Blair around 425 PM CDT.
  Osseo around 435 PM CDT.

Other locations impacted by these severe thunderstorms include Dodge,
Ettrick, Pigeon Falls, Highway 95 And County D and Lock And Dam 5 A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4418 9115 4409 9167 4410 9171 4413 9173
      4423 9164 4442 9142 4459 9117
TIME...MOT...LOC 2116Z 262DEG 16KT 4441 9130 4412 9156 

HAIL...0.75IN
WIND...60MPH
 
$$

Baumgardt
144 
WWUS53 KARX 302130
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
430 PM CDT SAT JUN 30 2018

WIC011-302139-
/O.CAN.KARX.SV.W.0054.000000T0000Z-180630T2145Z/
Buffalo WI-
430 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUFFALO COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Wisconsin.

LAT...LON 4411 9155 4421 9151 4436 9138 4449 9117
      4418 9115
TIME...MOT...LOC 2129Z 253DEG 27KT 4443 9120 4416 9139 

$$

WIC121-302145-
/O.CON.KARX.SV.W.0054.000000T0000Z-180630T2145Z/
Trempealeau WI-
430 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN TREMPEALEAU COUNTY...

At 429 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Whitehall to near Galesville,
moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated. No damage has been reported with these 
         storms as of this time. 

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Blair around 445 PM CDT.

Other locations impacted by these severe thunderstorms include
Ettrick, Pigeon Falls, Highway 95 And County D, North Creek and
Tamarack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4411 9155 4421 9151 4436 9138 4449 9117
      4418 9115
TIME...MOT...LOC 2129Z 253DEG 27KT 4443 9120 4416 9139 

HAIL...0.75IN
WIND...60MPH
 
$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:40 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 30, 2:40 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
240 PM CDT Sat Jun 30 2018

.SHORT TERM...(Late Afternoon through Sunday)
Issued at 240 PM CDT Sat Jun 30 2018

Ready for relief from the heat? We can see it not that far away, in
the wake of a cold front currently draped from the western U.P of
Michigan down through northwest Iowa as of early afternoon, though
in spots "augmented" by remnants of outflow from earlier upstream
convection. That boundary is the main focus for convective chances
through tonight, combined with added forcing from a stronger upper
wave working east out of Wyoming at the moment and expected to lift
just to our west on Sunday. Plenty of heat and humidity in place
ahead of that cold front right now, with the current Heat Advisory
for western areas and Excessive Heat Warnings farther east working
out quite well. That heat/humidity is also contributing to 2500-
3500+ J/kg MLCAPE, though held back for the moment by lingering low
level inhibition per current satellite trends and forecast soundings.

Things should change roughly 20-21Z with persistent hints we'll
erode the remaining cap. Overall shear honestly isn't terribly
great, with recent RAP runs backing away even more from 0-3km shear,
only showing around 20-25 knots and limited deeper layer shear.
However, with modest mid level lapse rates, the noted degree of
instability, and impressive DCAPE profiles of 1500+ J/kg, still
think we're in line to see at least a handful of stronger line
segments with a good wind threat. Despite overall storm motion to
the north/northeast, get the feeling that outflow will help
propagate storms farther east a bit quicker than earlier expected,
so will have to watch near-term trends as any "stalling" will
result in training convection and possible flooding concerns.

Do have some concerns for additional convection developing this
evening and tonight on the nose of a strong low level jet/moisture
transport signal pointed into northeast Iowa and southern
Minnesota ahead of the above-mentioned approaching upper wave.
Exactly where and how widespread additional convection becomes
remains in question, but have "upped" our messaging in that
fashion given PWAT values around 2 inches or better and warm cloud
depths pushing 4km or better (great heavy rain indicators). At
the moment, confidence honestly still not high enough to warrant
any time of Flash Flood Watch given the remaining uncertainties
about how widespread any flood threat would be, but will watch
trends this evening closely.

The upper wave should lift north of the area by Sunday afternoon,
swinging a cold front through the area. 12Z guidance looking just a
touch slower getting that boundary out of our eastern areas, so will
have to watch that we don't end up with a sneaky stronger storm or
two given much more robust low and deep layer shear. That risk is
certainly much higher just east of our area into eastern Wisconsin,
with the bigger story being a return to notably cooler conditions
(though still quite a bit humid) with added clouds and occasional
showers.

.LONG TERM...(Sunday Night through Saturday)
Issued at 240 PM CDT Sat Jun 30 2018

Most of the rain should be out of the area by Sunday night, but
could see a few lingering showers in far eastern portions of the
forecast area. Otherwise, models remain in good agreement regarding
the general pattern through the work week with upper level ridging
working back into the area and various weak shortwave troughs
bringing precip chances. Unfortunately, very little model agreement
on timing and placement of these shortwaves, so confidence in
precipitation forecast for the work week is rather low, though given
weak nature of the shortwaves, not expecting any periods of
widespread rain. Looking at temperatures, we'll be heating back up
as the ridging builds in. At this point, 925 mb temperatures look to
be the warmest on Wednesday (around 25-27 C), so could see highs
back into the 90s in many spots, pending clouds and precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Jun 30 2018

VFR at the moment, but we'll be awaiting showers and storms to
develop later this afternoon. Based on current expectations,
storms should develop just west or very near RST roughly 21-22Z
and then spread east toward LSE by 00Z. Any storms could produce
strong wind gusts to 40 knots or perhaps even higher for a brief
period, along with IFR conditions in very heavy rainfall rates of
2-3 inches per hour. Confidence in what happens after the initial
round of storms for late evening and much of tonight is on the
lower side, but it's possible that most areas remain dry and VFR
until late tonight as low pressure approaches, which should
provide another shot at some showers and maybe a few storms,
though nothing like what's expected this afternoon. Things improve
from west to east on Sunday as cooler air somewhat drier air
arrive.

&&

.HYDROLOGY...
Issued at 240 PM CDT Sat Jun 30 2018

Watching convective trends the next handful of hours with slower
storm motions anticipated as low level shear vectors support some
potential training of storms out ahead of a slow-moving cold
front. Confidence still not high enough to warrant a Flash Flood
Watch just yet, but can't rule out some localized flash flooding
where/if any storms train over the same areas. The atmosphere is
quite juicy, and rainfall rates of 2-3 inches per hour or even
more are possible with any storms. Have maintained the ESF and web
graphics to highlight the rain potential and will watch near-term
trends closely into the evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ017-029-032-033.

     Excessive Heat Warning until 7 PM CDT this evening for WIZ034-
     041>044-053>055-061.

MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-094-
     095.

     Excessive Heat Warning until 7 PM CDT this evening for MNZ096.

IA...Heat Advisory until 7 PM CDT this evening for IAZ008-009-018-019.

     Excessive Heat Warning until 7 PM CDT this evening for IAZ010-
     011-029-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Lawrence
HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 30, 5:44 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
544 AM CDT Sat Jun 30 2018

IAZ010-011-029-030-MNZ096-WIZ034-041>044-053>055-061-011100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
544 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

An Excessive Heat Warning remains in effect through 7 pm. Heat
indices will top out between 100 and 110 this afternoon.

Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms will be possible Sunday but severe weather is
not expected.

There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed late this afternoon into the
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-033-
011100-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-
544 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Heat Advisory remains in effect through 7 pm. Heat indices will
top out between 95 and 105 this afternoon.

Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms will be possible Sunday but severe weather is
not expected.

There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed late this afternoon into the
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DAS

In the hours before

Special weather statement, Jun 30, 2:29 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
229 PM CDT Sat Jun 30 2018

IAZ008-009-018-019-MNZ094-095-302130-
Mitchell-Howard-Floyd-Chickasaw-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Austin, and Preston
229 PM CDT Sat Jun 30 2018

Strong thunderstorms continue to develop along a line in north-
central Iowa into portions of southeast Minnesota. These storms
will be capable of dime size hail and 40-50 mph wind gusts. These
storms could strengthen and become severe, producing damaging
winds and possibly some large hail.

In addition, heavy rainfall is expected with these storms and
could lead to ponding of water on roadways.

CA
Special weather statement, Jun 30, 2:45 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
245 PM CDT Sat Jun 30 2018

MNZ079-087-088-WIZ032-033-302145-
Wabasha-Olmsted-Winona-Buffalo-Trempealeau-
Including the cities of Wabasha, Rochester, Winona, Alma,
Arcadia, and Whitehall
245 PM CDT Sat Jun 30 2018

Strong thunderstorms continue to develop along a line in portions
of southeast Minnesota with additional development expected into
west-central Wisconsin. These storms will be capable of dime size
hail and 40-50 mph wind gusts. These storms could strengthen and
become severe, producing damaging winds and possibly some large
hail.

In addition, heavy rainfall is expected with these storms and
could lead to ponding of water on roadways.

CA
Local storm report, Jun 30, 3:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
327 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             BUFFALO CITY            44.23N 91.86W
06/30/2018  E0.88 INCH       BUFFALO            WI   TRAINED SPOTTER

&&

LAWRENCE
Local storm report, Jun 30, 3:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND GST     CHERRY GROVE            43.58N 92.28W
06/30/2018  E50 MPH          FILLMORE           MN   TRAINED SPOTTER

            REPORT VIA TWITTER

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:27 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau48 min
Jun 30, 4:49 PM CDTSpecial Weather StatementARXLa Crosse56 min
Jun 30, 4:59 PM CDTSevere Thunderstorm WarningARXLa Crosse46 min
Jun 30, 5:02 PM CDTSpecial Weather StatementARXJackson58 min
Jun 30, 5:23 PM CDTSpecial Weather StatementARXAdams, Crawford, Grant, Juneau, Monroe, Richland and 1 more112 min
Jun 30, 5:57 PM CDTSevere Thunderstorm WarningARXJuneau, Richland, Vernon63 min
Jun 30, 6:16 PM CDTSpecial Weather StatementARXAdams, Grant, Juneau, Richland59 min
Jun 30, 6:29 PM CDTSevere Thunderstorm WarningARXAdams46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.